advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Prairie, Wisconsin, USA:

My 12 year old son has had type 1 diabetes for about three years, and about other day, out of the blue, he will feel like he is floating and say he feels like his arms are detached and almost like he can't feel his body when he walks. It lasts for about five to fifteen seconds. I had told his diabetes team about it, but it just kind of fizzled away, and there was never followup. Now in the last few days, at night, he was standing next to me and felt that way again so I had him check his blood sugar which it was 248 mg/dl [13.8 mmol/L]. He does have an appointment for him to see his pediatrician now because it is starting to scare me. Do you have any insight on this?

Answer:

I wish that my response were a helpful one, but I do not think that it will as insightful as you would like.

I think that you are wise to check his glucose reading during one of those "spells" to see if there is some pattern that you can see develop. If the episodes are indeed momentary flashes, then they likely are not worrisome, but scary nonetheless, I imagine. Does he complain of any changes to his vision during the episodes, like a blurring of vision or a "fading" of vision? If so, and if it occurs quickly after standing up, for example, it might represent a transient lag in blood pressure, usually very benign. Any dizziness? If so, then it could represent something like an inner ear disturbance. Neither of these "left-field guesses" would likely play a role with the diabetes.

Sorry to not be able to help much but you should persist in your rapport with your son's physicians.

DS

DTQ-20010510170931
Original posting 18 Jun 2001
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.